Canadian Cancer Society logo

Vaginal cancer

You are here: 

Potential side effects of chemotherapy for vaginal cancer

Side effects can occur with any type of treatment for vaginal cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:

  • the type of drug(s)
  • the dose
  • how the drug is given (intravenously vs orally)
  • the person’s overall health

Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.

Side effects can happen any time during chemotherapy. Some may happen during, immediately after or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is finished. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team. Doctors may grade (measure) how severe certain side effects are. Sometimes chemotherapy regimens need to be adjusted if side effects are severe.

Bone marrow suppression

Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.

  • A low white blood cell count (neutropenia) increases the risk for infection.
  • A low platelet count (thrombocytopenia) increases the risk for bruising and bleeding.
  • A low red blood cell count (anemia) causes fatigue, paleness and malaisemalaiseA general feeling of discomfort or illness..

Low blood cell counts occur because of chemotherapy’s effect on the bone marrow, where blood cells are made. Blood counts often reach their lowest level about 7 to 14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy is adjusted right away or chemotherapy may have to be stopped temporarily.

Back to top

Sore mouth

A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on cells inside the mouth. Many drugs can cause a sore mouth, and it occurs more often when higher doses of drugs are used. A sore mouth occurs about a week after chemotherapy is started (anywhere from 5 to 14 days). It often improves on its own a few weeks after treatment is finished.

Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.

Back to top

Nausea and vomiting

Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.

Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may persist for a few days after treatment. Some people may have anticipatory nausea after having a few treatments – they feel nauseated even before treatment is given because they expect to be sick.

Back to top

Loss of appetite

Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.

Back to top

Diarrhea

Diarrhea is an increase in the frequency of bowel movements and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the bowel. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.

Back to top

Fatigue

Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite, depression, or it may be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after the person has finished their cancer treatment.

Back to top

Hair loss

Hair loss (alopecia) is a common side effect of many chemotherapy drugs, but not all. Hair follicles are especially vulnerable to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable and depends on the type and dose of drugs used and on personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2 to 3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.

It is often recommended that hair not be permed, straightened, dyed or coloured during chemotherapy treatment and to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these treatments again.

Back to top

Skin changes

Some chemotherapy drugs can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after chemotherapy. Some reactions are redness, itching, dryness, rash or nail changes.

Skin may be more sensitive to or easily irritated by the sun during chemotherapy treatment.

Back to top

Inflammation of the vein (phlebitis)

An intravenous (IV) needle or catheter can cause the vein to become inflamed. The area around the insertion site or along the vein can become red, warm, tender, painful or swollen while the device is in place. The chance of developing phlebitis is affected by the:

  • length of time the IV needle or catheter is in place
  • type of drug or solution being infused
  • size and location of the needle or catheter

Nurses often check IV sites for signs of phlebitis, and IV sites are changed according to hospital or clinic practice. If phlebitis occurs, the IV needle or catheter is usually removed and started in another site. Warm, moist compresses are used to decrease inflammation. This usually helps relieve the inflammation within a few days.

Back to top

Muscle and joint pain

Some chemotherapy drugs given for vaginal cancer can cause pain or aching in the muscles and joints. This may continue for a period of time after the woman has finished treatment. The healthcare team will give instructions on what medications to use to relieve the pain.

Back to top

Allergic reactions

Allergic reactions are not a common side effect of chemotherapy, but they can happen. Allergic reactions are most likely to occur when drugs are given intravenouslyintravenouslyWithin or into a vein (a blood vessel that carries blood from tissues and organs in the body to the heart).. They usually happen shortly after the drug is given. Although any drug can cause an allergic reaction, some chemotherapy drugs are more likely than others to cause allergic or hypersensitivity reactions.

Back to top

Organ damage

Certain chemotherapy drugs can damage the cells of some organs in the body and cause organ damage. Steps are taken to limit the damage to healthy cells, but occasionally organ damage can occur. Whether or not organ damage occurs depends on many factors. Some of the organs that may be affected by chemotherapy include the:

Back to top

Note: Other side effects may occur.  For more detailed information on specific drugs, go to sources of drug information.

Stories

Photo of Claude Perreault Dr Perreault identified new molecules that may help make immunotherapies work for more people.

Read more

Trusted online community of support

Illustration of computer

Cancerconnection.ca provides a trusted online community for cancer patients, their family and friends.

Learn more